West Virginia, 2018

Flash Flooding in West Virginia, May 26 to 28, 2018

May 26 to 28, 2018 · NWS RLX · 6 events in 5 counties and zones

The combination of daytime heating and an approaching upper level trough led to scattered thunderstorm development on the afternoon and evenings of the 26th, 27th and 28th. While these storms were slow moving, most moved enough to limit flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The combination of daytime heating and an approaching upper level trough led to scattered thunderstorm development on the afternoon and evenings of the 26th, 27th and 28th. While these storms were slow moving, most moved enough to limit flooding. However, several storms stalled out or kept regenerating over one spot, leading to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 26, 1:28 PM EST, 32 minutes earlier.

Area forecast discussion, May 26, 1:28 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
228 PM EDT Sat May 26 2018

.SYNOPSIS...
Upper trough through Sunday. Dry with high pressure for
Memorial Day. Unsettled weather should return by mid week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 210 PM Saturday...

Scattered convection developing, but has been a bit hampered
over the southern mountains with the ongoing shower activity
from the morning and the cloud debris associated with it.
Convection should peak over the next few hours with the
heating, and then wane tonight. Leaving at least slight chance
POPs in during the overnight with the approaching upper trough.
During the day Sunday, expect this trough to move over the
mountains, and will see a significant decrease in the dewpoints
aloft in the mid and upper levels, so POPs will erode from
northwest to southeast. By 00Z Monday, shower chances will be
confined to the mountains. No changes to the general thunder
outlook from SPC for our area. Through tonight, the slight risk
of excessive just brush up against our border, thanks largely
to the morning shower activity that was stationary just over
into the RNK/MRX territory, and marginal for the rest of our
CWA.

As stated many times over the last week or so, this more
resembles a mid summer pattern than spring time. This includes
the overnight lows which will be governed again by the high 60s
dewpoints in the area lowlands.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 420 AM Saturday...

Models show an upper level wave in H500 vorticity charts passing
slowly south Sunday night into Monday. Abundant moisture will
continue over the area under generally weak flow. The
combination of parameters, together with the afternoon heating
will promote shower and storm development more numerous during
the afternoon and evening hours. There should be a lull in pcpn
activity Monday night as a drier airmass moves over. Therefore,
coded chance PoPs with thunder for these conditions during the
afternoon and evening hours. Went with the blend of all models
for temperatures through the period.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 420 AM Saturday...

Bufkit soundings show a saturated column with limited bouyancy
and about 20 knots of deep layered shear for Tuesday. Kept PoPs
to the extreme southern portions of our CWA for now, and dry
conditions across the northern two thirds of the area. These
conditions arise as a back door cold front approaches from the
northeast, while the remnants of what became the sub-tropical
storm Alberto begin to move north out of the Gulf of Mexico.

Consistency among run-to-run model provides some confidence that
if the remnants of Alberto track our way, it will spread an area
of stratiform rainfall with embedded showers due to limited
instability despite high moisture presence Wednesday through
Thursday. Otherwise, tropical moisture could move south and east
of the area. Continued with showers and storms possible Friday
with an upper level system somewhere in the Great Lakes region.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 140 PM Saturday...

Scattered convection area wide at this hour expected to continue
through around 01Z Sunday, and could increase slightly in
coverage. This makes the VCTS/CB near term 0-6 hour forecast the
most popular bet this afternoon. Very difficult to use actual
TSRA even in the near term, but is definitely a possible
scenario going forward. Some modest wind gusts to 25kts possible
in thunder.

Will put fog in EKN tonight given the fog under BKN/OVC skies
last night and in the same atmosphere. As stated yesterday, any
terminals that receive rain will have to have a fog potential
for the overnight reevaluated.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: TSRA may be need at terminals in the next 6
hours. May need fog tonight if terminals receive rain.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            FRI 05/25/18
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z SUNDAY...
No widespread IFR expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/26
NEAR TERM...26
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...26
Hazardous weather outlook, May 26, 2:05 AM EST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
305 AM EDT Sat May 26 2018

OHZ066-067-075-076-083>086-WVZ007>011-014>020-026>032-039-040-
515>526-270715-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
305 AM EDT Sat May 26 2018

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will be possible today with locally heavy
downpours. There is some potential for localized flash flooding due
to saturated soils in some areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024-025-033-034-
270715-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Mingo-Logan-McDowell-Wyoming-
305 AM EDT Sat May 26 2018

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southern
West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Charleston,WV radar (KRLX), 93 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Braxton

When
May 26, 2:00 PM EST to 3:00 PM EST
Where
Braxton County, 2.13 mi NW of Chapel to 1.57 mi NW of Chapel
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.750, -80.810

The Left Fork of Steer Creek flooded, with water covering Nicholas Run Road.

Flash Flood, Putnam

When
May 26, 4:50 PM EST to 8:00 PM EST
Where
Putnam County, 1.79 mi SW of Lanham to 3.37 mi ENE of Black Betsey
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
38.459, -81.749

Following about three inches of rain in under three hours, flash flooding along Scary Creek, Hurricane Creek, Crooked Creek and Poplar Fork lead to significant flooding of roads, homes and businesses in the Teays Valley and Scott Depot areas. Especially hard hit were the areas of Beechwood Estates, Maplewood Estates and Barrington Woods. All sit right along Poplar Fork. Five water rescues were performed in eastern Putnam County, this includes three separate vehicles that drove into high water. About 80 houses were damaged by the flooding, with five sustaining major damage. Two businesses sustained damage, the Scott Depot Post Office and a karate studio. Eight vehicles were destroyed, and another 10 had some water damage.

Flash Flood, Kanawha

When
May 26, 5:00 PM EST to 7:00 PM EST
Where
Kanawha County, 0.63 mi SE of Fairview to 1.11 mi ESE of Nitro
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
38.424, -81.761

Armour Creek flooded, causing a large amount of water and rocks to run over 40th Street in Nitro.

Flash Flood, Kanawha

When
May 27, 5:25 PM EST to 7:25 PM EST
Where
Kanawha County, 1.07 mi N of Rocky Fork to 0.33 mi ESE of Rocky Fork
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.465, -81.723

Several roads were flooded in the Cross Lanes area. This included Doc Bailey Road near Kelly Road. Along Armour Creek, sections of Cross Lanes Drive, 40th Street and Timber Creek Lane flooded. Three homes also had minor water damage, two had a few inches of water on the main flow, and the third had a flooded basement.

Flash Flood, Lewis

When
May 27, 9:03 PM EST to 10:03 PM EST
Where
Lewis County, 1.48 mi NNE of Crawford to 2.02 mi SSW of Vandalia
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.890, -80.420

Sammy Run flooded, covering a section of US Route 19 with high water.

Flash Flood, Cabell

When
May 28, 5:14 PM EST to 6:14 PM EST
Where
Cabell County, 0.51 mi NNE of Cox Lndg to 0.46 mi NE of Cox Lndg
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.477, -82.297

Seven Mile Creek flooded, causing the closure of Big Seven Mile Road. Rush Hollow Road also flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749998, 749983, 749994, 750011, 750006, 750019.